Alert archive / Idaho / Tornado Warnings in 2018
Tornado Warning 10, NWS Pocatello, ID
NWS Pocatello, ID issued this tornado warning at May 31, 2018, 4:46 PM MDT for Bonneville County, Jefferson County, Madison County, Idaho. It was in force for 29 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2018, 4:46 PM MDT (22:46 UTC)
- Expired
- May 31, 2018, 5:15 PM MDT
- In force
- 29 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.0 in
Counties Bonneville County, ID, Jefferson County, ID, Madison County, ID
The radar
The Pocatello radar (KSFX), 73 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 5:00 PM MDT | FUNNEL CLOUD | Roberts, ID | FUNNEL OBSERVED LOOKING SOUTH ON SOCIAL MEDIA. TIME ESTIMATED. |
| May 31, 5:10 PM MDT | HAIL 1 | Roberts, ID | ACCOMPANIED WITH 50 MPH WINDS AS WELL. |
| May 31, 5:11 PM MDT | HAIL 1.25 | N Roberts, ID | |
| May 31, 5:20 PM MDT | FUNNEL CLOUD | 13 W Rexburg, ID | TRAINED WEATHER SPOTTER WEST BOUND ON HIGHWAY 33 AT MILE MARKER 64 OBSERVED FUNNEL CLOUD. |
| May 31, 5:20 PM MDT | HAIL 1 | 13 W Rexburg, ID | TRAINED SPOTTER WEST BOUND ON HIGHWAY 33 AT MILE MARKER 64 ESTIMATED HAIL SIZE AT 1 INCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 1:10 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 10.8 hours before the alert went out and 310 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1930 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
014
WFUS55 KPIH 312246
TORPIH
IDC019-051-065-312315-
/O.NEW.KPIH.TO.W.0010.180531T2246Z-180531T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pocatello ID
446 PM MDT THU MAY 31 2018
The National Weather Service in Pocatello has issued a
* Tornado Warning for...
Southeastern Jefferson County in southeastern Idaho...
Northwestern Bonneville County in southeastern Idaho...
Western Madison County in southeastern Idaho...
* Until 515 PM MDT
* At 444 PM MDT, a confirmed tornado was located 12 miles southwest
of Roberts or 14 miles northwest of Idaho Falls, moving northeast
at 40 mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* The tornado will be near...
Roberts around 505 PM MDT.
Ucon and Lewisville around 510 PM MDT.
Rigby, Lorenzo and Menan around 515 PM MDT.
Other locations impacted by this tornadic thunderstorm include
Osgood, Thornton and Kettle Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4348 11236 4370 11244 4392 11189 4360 11173
TIME...MOT...LOC 2244Z 245DEG 33KT 4359 11230
TORNADO...OBSERVED
HAIL...1.00IN
$$
JKEYES2 follow-up statements
264
WWUS55 KPIH 312301
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
501 PM MDT THU MAY 31 2018
IDC019-051-065-312315-
/O.CON.KPIH.TO.W.0010.000000T0000Z-180531T2315Z/
Jefferson ID-Bonneville ID-Madison ID-
501 PM MDT THU MAY 31 2018
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR
SOUTHEASTERN JEFFERSON...NORTHWESTERN BONNEVILLE AND WESTERN MADISON
COUNTIES...
At 500 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Roberts or 10 miles west of Rigby, moving east at 45
mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation. This storm has a history of
producing one or more tornadoes.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Ucon, Menan and Lewisville around 510 PM MDT.
Rigby and Lorenzo around 515 PM MDT.
Other locations impacted by this tornadic thunderstorm include Osgood
and Thornton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4351 11224 4374 11234 4392 11189 4360 11173
TIME...MOT...LOC 2300Z 251DEG 37KT 4363 11211
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
JKEYES765
WWUS55 KPIH 312316
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
516 PM MDT THU MAY 31 2018
IDC019-051-065-312326-
/O.EXP.KPIH.TO.W.0010.000000T0000Z-180531T2315Z/
Jefferson ID-Bonneville ID-Madison ID-
516 PM MDT THU MAY 31 2018
...THE TORNADO WARNING FOR SOUTHEASTERN JEFFERSON...NORTHWESTERN
BONNEVILLE AND WESTERN MADISON COUNTIES HAS EXPIRED...
The tornado threat has diminished and the Tornado Warning has been
allowed to expire However, large hail and damaging winds remain
likely and a Severe Thunderstorm Warning remains in effect for the
area.
A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern Idaho.
LAT...LON 4351 11224 4374 11234 4392 11189 4360 11173
TIME...MOT...LOC 2316Z 245DEG 33KT 4369 11194
$$
JKEYESWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this tornado warning went out at May 31, 1:42 PM MDT, 3 hours 4 minutes earlier.
Area forecast discussion, May 31, 1:42 PM MDT, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 142 PM MDT Thu May 31 2018 .SHORT TERM...Tonight through Friday night. Well, thunderstorms this afternoon are quiet a bit more interesting that yesterday. A cold front is slowly moving east across the region. As the afternoon continues, we expect a line of storms to move slowly east from the Magic Valley. Strong thunderstorms are also developing well out ahead of the front. Also, some descent low level shear so an isolated tornado is possible along with large hail and damaging straight-lined winds. A severe thunderstorm watch is in effect until 8 PM for much of the region minus Custer County where it looks like most of the action will remain southeast of there. Expect activity to gradually diminish this evening as we lose the heat of the day. During the overnight hours, a reinforcing cold front will arrive from the northwest. This will spread bring another round of showers across the region with the best chances for showers overnight closer to the Montana border. Showers will linger into Friday morning, perhaps early afternoon around the Teton Valley area. Then, we will see clearing skies with brisk conditions developing. Potentially, may need a wind advisory across portions of the region. Valle .LONG TERM...Saturday through next Thursday...The weekend will be warm and dry with no chance for precipitation. An approaching trough early next week will bring a chance for precipitation Monday into Tuesday though chances right now are low. NP/Valle && .AVIATION...Thunderstorms will again run TAF's this afternoon and evening with a line of thunderstorms expected and isolated severe thunderstorms expected as well. The line of thunderstorms will track through BYI, PIH and IDA early this evening. Expect strong wind gusts with these thunderstorms as well. NP/Valle && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Local storm report, May 31, 4:33 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
433 PM MDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FUNNEL CLOUD 5 SW UCON 43.54N 112.03W
05/31/2018 BONNEVILLE ID PUBLIC
FUNNEL CLOUD OBSERVED - TIME AND LOCATION
ESTIMATED.
&&
NPLocal storm report, May 31, 4:34 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
434 PM MDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND GST WSW ATOMIC CITY 43.44N 112.82W
05/31/2018 M68 MPH BINGHAM ID MESONET
ARL ATOMIC CITY MESONET SITE AT 410PM.
&&
MHLocal storm report, May 31, 4:35 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
435 PM MDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM FUNNEL CLOUD MUD LAKE 43.84N 112.48W
05/31/2018 JEFFERSON ID TRAINED SPOTTER
OBSERVED WITH PHOTO SENT TO SOCIAL MEDIA -
TIME ESTIMATED.
&&
NPLocal storm report, May 31, 4:37 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
437 PM MDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM TORNADO 15 SSW MUD LAKE 43.64N 112.59W
05/31/2018 JEFFERSON ID TRAINED SPOTTER
SPOTTER IN MUD LAKE LOOKING SSW APPROXIMATELY 15 MILES.
ROPE TORNADO THAT QUICKLY DISSIPATED.
&&
MHLocal storm report, May 31, 4:39 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
439 PM MDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM TORNADO 7 SW OSGOOD 43.51N 112.20W
05/31/2018 BONNEVILLE ID PUBLIC
REPORTED NEAR NOISE PARK.
&&
NPLocal storm report, May 31, 4:42 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
442 PM MDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM FUNNEL CLOUD 1 NW SHELLEY 43.39N 112.13W
05/31/2018 BINGHAM ID PUBLIC
LOOKING NORTH.
&&
NPThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 6:18 PM MDT | Special Weather Statement | PIH | Oneida, Power | 57 min |
| May 30, 6:46 PM MDT | Special Weather Statement | PIH | Minidoka | 44 min |
| May 30, 7:20 PM MDT | Special Weather Statement | PIH | Bannock | 55 min |
| May 30, 7:24 PM MDT | Special Weather Statement | PIH | Bingham | 51 min |
| May 30, 7:38 PM MDT | Special Weather Statement | PIH | Franklin | 82 min |
| May 30, 8:19 PM MDT | Special Weather Statement | PIH | Blaine | 56 min |
| May 30, 8:24 PM MDT | Special Weather Statement | PIH | Bonneville, Caribou | 81 min |
| May 30, 8:32 PM MDT | Special Weather Statement | PIH | Bingham, Butte, Minidoka, Power | 88 min |
| May 30, 8:37 PM MDT | Special Weather Statement | PIH | Bear Lake | 83 min |
| May 30, 8:54 PM MDT | Special Weather Statement | PIH | Custer | 81 min |
| May 30, 9:18 PM MDT | Special Weather Statement | PIH | Bonneville | 42 min |
| May 31, 10:41 AM MDT | River Flood Watch | PIH | Bonneville | 18 hr |
| May 31, 12:40 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville, Jefferson, Madison | 35 min |
| May 31, 1:03 PM MDT | Tornado Warning | PIH | Bonneville, Jefferson, Madison, Teton | 27 min |
| May 31, 1:16 PM MDT | Severe Thunderstorm Warning | PIH | Bonneville, Jefferson, Madison | 24 min |
| May 31, 1:27 PM MDT | Tornado Warning | PIH | Fremont, Jefferson, Madison, Teton | 33 min |
| May 31, 1:42 PM MDT | Special Weather Statement | PIH | Lincoln | 33 min |
| May 31, 1:44 PM MDT | Severe Thunderstorm Warning | PIH | Bonneville, Fremont, Jefferson, Madison | 46 min |
| May 31, 1:58 PM MDT | Tornado Warning | PIH | Fremont, Madison, Teton | 32 min |
| May 31, 2:08 PM MDT | Special Weather Statement | PIH | Lincoln | 52 min |
| May 31, 2:13 PM MDT | Special Weather Statement | PIH | Bonneville | 32 min |
| May 31, 2:18 PM MDT | Special Weather Statement | PIH | Minidoka | 42 min |
| May 31, 2:33 PM MDT | Severe Thunderstorm Warning | PIH | Lincoln | 31 min |
| May 31, 2:42 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Minidoka | 48 min |
| May 31, 2:58 PM MDT | Severe Thunderstorm Warning | PIH | Lincoln, Minidoka | 33 min |
| May 31, 3:02 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Blaine, Minidoka, Power | 43 min |
| May 31, 3:12 PM MDT | Tornado Warning | PIH | Bingham, Blaine, Minidoka, Power | 33 min |
| May 31, 3:27 PM MDT | Tornado Warning | PIH | Bingham, Blaine, Butte, Power | 34 min |
| May 31, 3:44 PM MDT | Special Weather Statement | PIH | Cassia | 61 min |
| May 31, 3:57 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Blaine, Bonneville, Butte, Jefferson | 44 min |
| May 31, 4:25 PM MDT | Special Weather Statement | PIH | Jefferson | 35 min |
| May 31, 4:30 PM MDT | Severe Thunderstorm Warning | PIH | Cassia | 45 min |
| May 31, 4:31 PM MDT | Tornado Warning | PIH | Bingham, Bonneville, Jefferson | 29 min |
| May 31, 4:50 PM MDT | Severe Thunderstorm Warning | PIH | Clark, Fremont, Jefferson, Madison | 40 min |
| May 31, 5:15 PM MDT | Severe Thunderstorm Warning | PIH | Bingham, Bonneville, Fremont, Jefferson, Madison, Teton | 45 min |
| May 31, 5:22 PM MDT | Severe Thunderstorm Warning | PIH | Blaine, Cassia, Power | 38 min |
| May 31, 5:24 PM MDT | Severe Thunderstorm Warning | PIH | Clark, Fremont, Jefferson, Madison | 51 min |
Nearby
Tornado Warnings in Idaho, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.